Today's post concerns the interaction warning I received for two of the pills I take:
- Azilect, which my neurologist prescribed for my Parkinson's disease, and
- 5-HTP, the OTC serotonin booster I've been using for several years to help with sleep, mood, and bowels.
Rasagiline (brand name Azilect) is often prescribed either alone or in combination with carbidopa/levodopa to treat Parkinson's. When I was diagnosed with PD four years ago, my neurologist prescribed 1mg of Azilect and 25/100mg of carbidopa/levodopa, the gold medal PD med.
Azilect is far and away the most expensive item in my medicine cabinet. When I started taking it, a 90-day supply of the 1mg dosage cost about $1,000. Medicare and supplemental insurance paid most of the tab. But since Medicare counts total drug cost, Azilect alone pushed me into the "donut hole."
Noticing that 0.5mg is often prescribed for PD patients, I secured my neurologist's OK to cut the 1mg pill (and its cost) in half. Several months ago, I learned that a friend who's had PD for over 25 years -- and is doing fine -- doesn't take Azilect. I mentioned my friend's situation to my neurologist, who said I could try doing without Azilect, too. If my PD symptoms worsened, he cautioned, I should resume taking the drug.
I stopped the Azilect. Several weeks later, I noticed my stride getting slower and smaller. I had some problems keeping my balance, too, so I tried renewing my Azilect prescription. That's when my CVS pharmacist raised the red flag about a potential adverse drug interaction.
She said the danger concerned using Azilect with tramadol, the prescription pain medication I'd been taking for back pain. My renewed interest in drug interactions also led me to discover a warning about taking Azilect and 5-HTP together.
Depression, insomnia, and constipation often top the list of potential non-motor side effects of Parkinson's. I'd used 5-HTP in my pre-PD days to deal with insomnia when traveling. It helped with mood and digestion, too. With my neurologist's approval, I started using 5-HTP after my PD diagnosis.
I was pleased with the results. I've often lived according to Mae West's maxim: "Too much of a good thing can be wonderful!" So I gradually began increasing my bedtime 5-HTP dosage. I liked waking up smiling -- even laughing -- as new ideas flooded my mind. It wasn't quite as much fun when I almost passed out and ended up in the hospital emergency room with systolic blood pressure above 220.
The emergency room doctor thought I was overdosing on 5-HTP, which could lead to something called "serotonin syndrome." I checked the Mayo Clinic's website; elevated blood pressure is a symptom of serotonin syndrome.
That unplanned hospital visit occurred over six months ago. Since then, I've cut back my bedtime dose of 5-HTP to 25mg. (The lowest available dosage is 50mg, so I cut the pill in half.) My neurologist signed off on this plan as long as I regularly monitor my blood pressure.
I discovered only last week that Azilect was also a serotonin booster -- which creates possible danger when used with another serotonin booster, like 5-HTP.
I've been using Medscape's drug interaction checklist. It provides three different levels of concern:
- Contraindicated. This is the level of gravest concern. For Azilect, there were 29 drugs listed, and my prescribed pain pill tramadol was among them.
- Serious - Use Alternative. For Azilect, 59 drugs are listed, including Tylenol #3, the pain medication my internist prescribed after my CVS pharmacy issued the warning about tramadol. CVS didn't raise any flags when I filled the prescription. However, Tylenol #3 contains codeine, which -- according to the interaction checker -- carries the risk, when combined with Azilect, of "hypotension, hyperpyrexia, somnolence or death." Great!
- Significant - Monitor Closely. For Azilect, 64 drugs were listed, 5-HTP among them.
P.S. -- About That Codeine
Family and friends who know I'm a recovering alcohol I'm sure reacted with raised eyebrows to the mention of Tylenol #3 and codeine. As I've done with just about every pill I take, I cut the prescribed pill in half. I've been taking it three times a day at my carbidopa/levodopa scheduled times of 5 a.m., 11 a.m. and 5 p.m. but I'm thinking of skipping the 5 a.m. pill since half of the interval between 5 a.m. and 11 a.m. is spent meditating and sleeping.
I've only been using it for a week but so far it's a more effective pain reliever than Tramadol.